Alert archive / California / Wind Advisories in 2017

Wind Advisory 16, NWS Phoenix, AZ

May 7, 2017Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 7, 2017, 1:03 AM PDT for Imperial County, California. It took effect at May 7, 2017, 1:21 AM PDT. It was in force for 96 min.

The area

The counties it named.

The facts

Issued
May 7, 2017, 1:03 AM PDT (08:03 UTC)
In effect from
May 7, 2017, 1:21 AM PDT
Expired
May 7, 2017, 2:57 AM PDT
In force
96 min
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WWUS75 KPSR 070803
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
103 AM MST Sun May 7 2017

CAZ562-566-567-071000-
/O.EXP.KPSR.WI.Y.0015.000000T0000Z-170507T0800Z/
/O.NEW.KPSR.WI.Y.0016.170507T0803Z-170507T1000Z/
Imperial County Southwest-Imperial County West-Imperial Valley-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
103 AM PDT Sun May 7 2017

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT EARLY THIS MORNING...
...WIND ADVISORY HAS EXPIRED...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 3 AM PDT early this morning. 

* AFFECTED AREA...Imperial county including Interstate 8, 
  Highway 111, and Highway 78. 

* TIMING...Saturday afternoon through early Sunday morning.

* WINDS...25 to 35 mph with gusts up to 45 mph. Favored terrain 
  areas west of El Centro along I-8 will see the strongest winds 
  with gusts as high as 55 mph. 

* IMPACTS...Elevated winds and strong gusts will create 
  dangerous driving conditions for high profile vehicles along 
  Interstate 8 and throughout Imperial County. Locally reduced 
  visibilities will also be possible due to blowing dust and 
  sand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563>565-070915-
/O.EXP.KPSR.WI.Y.0015.000000T0000Z-170507T0800Z/
Salton Sea-Chuckwalla Mountains-Imperial County Southeast-
Including the cities of Desert Shores, 
Imperial Hot Mineral Springs, and Winterhaven
103 AM PDT Sun May 7 2017

...WIND ADVISORY HAS EXPIRED...

Winds in the area are quickly decreasing this evening and have 
now dropped below advisory criteria. Therefore, the wind advisory 
has been expired.

$$
2 follow-up statements
127 
WWUS75 KPSR 070821 CCA
NPWPSR

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Phoenix AZ
121 AM MST Sun May 7 2017

CAZ562-566-567-071000-
/O.EXP.KPSR.WI.Y.0015.000000T0000Z-170507T0800Z/
/O.COR.KPSR.WI.Y.0016.170507T0821Z-170507T1000Z/
Imperial County Southwest-Imperial County West-Imperial Valley-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
121 AM PDT Sun May 7 2017

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT EARLY THIS MORNING...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 3 AM PDT early this morning. 

* AFFECTED AREA...Imperial county including Interstate 8, 
  Highway 111, and Highway 78. 

* TIMING...Saturday afternoon through early Sunday morning.

* WINDS...25 to 35 mph with gusts up to 45 mph. Favored terrain 
  areas west of El Centro along I-8 will see the strongest winds 
  with gusts as high as 55 mph. 

* IMPACTS...Elevated winds and strong gusts will create 
  dangerous driving conditions for high profile vehicles along 
  Interstate 8 and throughout Imperial County. Locally reduced 
  visibilities will also be possible due to blowing dust and 
  sand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563>565-070915-
/O.EXP.KPSR.WI.Y.0015.000000T0000Z-170507T0800Z/
Salton Sea-Chuckwalla Mountains-Imperial County Southeast-
Including the cities of Desert Shores, 
Imperial Hot Mineral Springs, and Winterhaven
121 AM PDT Sun May 7 2017

...WIND ADVISORY HAS EXPIRED...

Winds in the area are quickly decreasing this evening and have 
now dropped below advisory criteria. Therefore, the wind advisory 
has been expired.

$$
365 
WWUS75 KPSR 070957
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
257 AM MST Sun May 7 2017

CAZ562-566-567-071100-
/O.CAN.KPSR.WI.Y.0016.000000T0000Z-170507T1000Z/
Imperial County Southwest-Imperial County West-Imperial Valley-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
257 AM PDT Sun May 7 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory. 

Winds in the area are decreasing quickly this morning and have 
now dropped below advisory criteria. Therefore, the wind advisory 
has been canceled.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 6, 9:10 PM PDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 6, 9:10 PM PDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
910 PM MST Sat May 6 2017

.SYNOPSIS...
A cold front will approach the area later today with increasingly
gusty winds through tonight. Windy conditions will be followed by
an unusual early May chance of showers and thunderstorms, starting
in southeast California Sunday and spreading into central Arizona by
Tuesday. Afternoon highs will only reach the middle and upper 70s
Sunday and Monday. Clearing skies with a warming trend will develop
by the middle of next week.

&&

.DISCUSSION...
During the afternoon and early evening hours, a deep and cold upper
level closed low continued to drop south along the central CA coast
as it developed, putting a strong southerly flow aloft ahead of it
and into far SE CA and southern AZ. As 500mb heights drastically
fell ahead of the advancing low (110m over portions of far southeast
CA) temperatures today really dropped off. Phoenix fell to 98
degrees today (10 lower than yesterday) and Yuma only recorded a
high of 88 degree. The low will eventually advect in quite a bit of
moisture leading to a scattered/numerous shower threat but for now
the air mass remains a bit on the dry side with pwat values below
one half inch and central desert dewpoints in the 20s. Very strong
south to southwest winds developed area-wide this afternoon ahead of
the low with many locations reporting peak gusts over 40 mph for
much of the afternoon into the evening hours. Favored locations in
Imperial County, such as Imperial and El Centro reported sustained
winds over 40 mph with peak gusts to about 60 mph and a High Wind
Warning was issued at 545 pm for the Imperial Valley. A Wind
Advisory and Blowing Dust Advisory were also in effect for much of
southwest and south-central AZ as well as Imperial County but as
winds have started to taper off and no reports of dense dust were
received, we allowed most of these products to expire at 8 pm. The
wind advisory will continue for Imperial county through midnight
tonight however, as gusts in excess of 40 mph persist in the
Imperial valley.

In addition to the wind and dust impacts, fire weather was a concern
today as widespread red flag conditions developed across areas to
the east of the lower Colorado River Valley. The Red Flag Warning
verified nicely with at least 6 stations in the central deserts
meeting criteria for 3 or more hours this afternoon and one station
in fire weather zone 133 also verified. As the evening wore on and
temperatures cooled, RH values climbed and red flag conditions were
no longer met in most locations; as a result the Red Flag Warning
was allowed to expired at 8 pm.

For the rest of tonight, a dry cold front will continue to spread
east across the western deserts, approaching the greater Phoenix
area by around 12z. This looks to be a dry front and rain chances
will be slim although we will see an increase in mainly mid level
clouds over southwest/south central AZ later tonight as the front
approaches the Phoenix area. Forecasts look to be in good shape and
no updates are needed at this time.

.PREVIOUS DISCUSSION...
Skies have been clear for most of the day but CU coverage is
starting to pick up across portions of central Arizona as well as
southeast CA. CU field is more agitated between Yuma and El
Centro as well as south of the border ahead of the next PV band
nosing into the area from the south. Cannot rule out some limited
shower development along the CO River through the evening with
virga the extent of precipitation. Unseasonably strong low
pressure cutoff in the low 550dam range at 500mb is deepening just
off the SoCal coast and will eventually drop farther down the
West Coast for the next several days -- sending a series of vort
bands and ascent through the forecast area. Strong frontal
boundary will advect a much cooler airmass into region, starting
with western forecast zones later this evening and then into
Arizona overnight into early Sunday. Ahead of this front, a late
afternoon southerly 30-40kt LLJ will develop through southern and
central AZ. Deep mechanical mixing should tap a portion of this
momentum along the I-8 corridor around Gila Bend leading to some
localized strong gusts and possibly blowing dust.

The far more impressive winds will occur behind the frontal boundary
in Imperial County this evening. Models are in good agreement the
frontal boundary will reach the Colorado River around 03Z, then into
the Phoenix metro by 12Z Sunday. The timing of this front just
removed from the San Diego mountains at sunset looks like a near
perfect setup for persistent, organized mountain rotors; and NAM
BUFR soundings for the El Centro area show a shallow mixed post-
frontal boundary layer topped by 40-45kt no more than 1000ft from
the sfc. Wind advisory caliber speeds throughout much of Imperial
County look like a sure bet this evening.

Throughout the day Sunday, the cold core circulation will wobble
through SE California eventually trending towards the northern Baja
by Monday afternoon. Moisture will initially be confined to the
immediate circulation center and along the southern California
coastline, however should expand outward with time. There is a
growing sentiment towards a nice band of H8 frontogenetical forcing
Sunday morning through central AZ. Although warmth/capping aloft
will limit the overall growth and coverage, an unusually good May
low level moisture surge (8 g/kg) and small positive area below the
inversion should support isold/sct showers lifting into northern
Arizona Sunday afternoon. Otherwise, general lift around the
immediate cold core through a deeper H7-H5 saturated layer in SE
California looks sufficient for numerous light showers and a few
embedded isold thunderstorms. Depending on the T/Td spread, gusty
winds aided by evaporational cooling may be a concern through the
western CWA Sunday afternoon.

Latest round of morning model forecast solns continue the trend of
taking the main circulation center farther into northern Baja
Monday, maintaining the focus for precip and storm activity along
the southern border. Clearing looks likely for a period Monday day
and afternoon across northern portions of the CWA before another
vort lobe transitions into the area from the southeast in the
evening hours. Highs in the middle and upper 70s equates to 10F-
15F below normal and an incredible 30F difference Sunday and
Monday from the record 108 in Phoenix Friday. The entire negative
height anomaly will begin to fill and lift through Arizona into
the four corners Tuesday providing the best chance at more
widespread rainfall to the Phoenix area. While lapse rates do not
look to be impressive, total moisture entrained in the system may
end up better than models suggest; and MLCape 250-500 J/kg Tuesday
afternoon would not be unexpected. Kept POPs in a 40%- 60% range
which carries agreement from the SREF and NAEFS means.

Residual lingering moisture and spokes of vorticity rotating about
the circulation exiting into New Mexico may keep a few showers going
into Wednesday morning, but sinking motion and height rises will
gradually be overtaking the forecast area. Then for the latter half
of the week, shortwave ridging and H5 heights near 582dm will slide
into the southwest leading to another run towards triple digits for
lower elevation desert communities.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Winds will continue to be an issue for most of tonight, as gusty
south/southwest winds will persist ahead of an approaching cold
front. Will likely see gusts over 20kt at times past midnight and at
Phoenix winds will probably tend more towards southerly all night
until the front arrives sometime between 11z and 13z. Expect a burst
of stronger wind swinging more to the southwest as the front pushes
through the area and as such probably won't see the normal winds
backing to the east after midnight.

Expect lowering and thickening clouds after midnight ahead of the
front with CIGS around 8-10k feet developing after 09z...and we
could see few-sct decks around 5k feet as well. Have mentioned VCSH
in the TAFS starting around 11Z and continuing into mid morning
before dissipating as clouds start to thin. Also, we might see brief
CIGS down around 5k feet with the main frontal passage.

Southeast California/Southwest Arizona Including KIPL and KBLH:

Expect continued strong gusty southwest winds to persist most of
tonight, with peak gusts over 35kt at KIPL past midnight. Will
likely see some gusts over 25 kt at both KIPL and KBLH through 10z.
Blowing dust threat will likely be pretty much over by 06z and as
such will remove any vis restriction in the TAFS. Skies to be
relatively clear overnight but expect increasing and thickening
clouds during the morning hours with CIGS at 10k feet and above
developing by around 18z. May see a few showers as well at KIPL and
have mentioned VCSH in the KIPL TAF.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday...
The cooler weather will continue Tuesday
and Wednesday before reaching the 90s by Thursday. There is a chance
of showers and isolated thunderstorms Tuesday for Central Arizona
with just an outside chance for a few lingering showers Wednesday.
Minimum humidities drop below 15 percent Thursday through Saturday
while overnight recoveries are modest. The winds look like to be
relatively calm with a few afternoon gusts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports of gusty winds and blowing dust may be needed
this afternoon and evening, then again early next week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.

CA...Wind Advisory until 1 AM PDT Sunday for CAZ562>567.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...CB
PREVIOUS DISCUSSION...Nolte/MO
AVIATION...CB
FIRE WEATHER...Deemer

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:46 PM PDTHigh Wind WarningPSRImperial2 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.